Happens in all those “hero’s journey” movies screenwriting gurus suggest their students emulate.
The hero(ine) stumbles on or over some kind of “glyph” or other illogical or even irrational hint s/he cannot decipher. But s/he does the “strokey beard/chin” thing (another Izzardism—love that man) and says:
“This means something…”
I had that monent in real life this week.
I now understand that I am on an epic quest into what that amazing little movie, Garden State, dubbed the “infinite abyss.” In that movie, a delightfully eccentric couple was exploring both the literal and the spiritual abyss from a cramped Noah’s Ark perched right on the precipice.
Sooner or later, you gotta stand right where they live…and take the plunge.
My body took it before I was emotionally or spiritually ready, though--that, too, is how the "hero's journey" works. If you were ready...you wouldn't need the journey.
Here’s the backstory--sort of Memento style, moving backwards from the major incident through the events leading up to that.
To put it bluntly: things have taken an unexpected and decidedly scary turn for me over the past few days. I’ve had a very unexpected, very uncomfortable and very dangerous allergic reaction to my new gout med.
Now, to be fair, I was warned about this. But this side-effect only occurs in about 1 out of every 10000 patients. That's quite a few, but...I never expected that this would be the one "lottery" I'd win.
And had I not gone to Urgent Care and learned that the “flu” I thought I had was actually only the precursor of the very severe rash and itchiness to come…it could’ve been and still could be fatal. I'll explain all that soon.
The trip to Urgent Care was one day after I'd gone to see the surgeon who had just done a recent minor procedure. She had asked me to come in when I called to tell her that I was having chills, fever and body aches about a week after the surgery was done. We thought it might be some kind of infection, but there were no traces in any of the exams or blood tests.
Given that, the surgeon decided that I might well have caught some sort of bug while in the hospital that day. My throat had been far too raw as just as reaction to the tube they had inserted. But again, all concerned felt it was just from that unidentified “bug,” and I'd be fine in a few days.
Unfortunately, on the third day of that “flu-like” illness…I developed a blazing, strawberry red rash on my chest with little patches of welts and pimply things rather like measles all over my body. THIS…was not part of the plan.
I tried to tell myself it would pass, because it didn’t itch much—at first. Later in the day, it became almost unbearably itchy and painful, so I headed off to the Urgent Care less than 3 minutes from the house.
They were stumped. Blood tests showed lots of “monocytes,” which indicate mononucleosis. But the mononucleosis test was also negative. Those monocytes were the smoking gun later, though--remember them.
After the Urgent care doc admitted he and other docs he'd consulted were totally stymied, he asked a very interesting question:
"What do you think it might be?"
It took me aback at first. I wanted to snap back, "Who's the doctor here?!"
But then I remembered something. As a teacher, when I asked a student a question, and said student gave me that "deer in the headlights" look and just said, "I don't know..." I would often follow up with:
"But...if you did know...what would you tell me?"
And 9 times out of 10, they gave me the right answer. Deep down inside, that still small voice always whispered the right answer. But they lacked the confidence to believe in themselves that much and did the Steppin' Fetchit act hoping I'd just leave them in blissful ignorance.
The doctor was asking my subconscious self to speak. And thus freed to "improvise," I said that I had just started the allopurinol in my list of meds about four weeks earlier. That, for the doc, was the big “Ah HA!”
And also, the big "HO-ly shit!"
What he told me then sent me reeling, and prompted him to warn me that if I had any new or worsening symptoms I should go straight to Emergency. He said it several times, again the way teachers do, to make sure it stuck.
Because here’s what I have—note the bolded words, and the prognosis:
Hypersensitivity syndrome (DRESS)
The term 'hypersensitivity syndrome' usually refers to a specific, severe, idiosyncratic reaction, defined by a widespread and long-lasting papulopustular or erythematous skin eruption often progressing to exfoliative dermatitis, with fever, lymphadenopathy, and visceral involvement (hepatitis, pneumonitis, myocarditis, periarditis, nephritis). Blood alterations are also rather characteristic with eosinophilia in about 90% and mononucleosis in about 40% of cases. 
The incidence of DRESS has been estimated to 1 reaction per 5,000 to 10,000 exposures.
By definition, drugs are the causal agent. Anticonvulsants, sulfonamides, dapsone, allopurinol, minocycline and gold salts are among the most frequent culprit drugs.
DRESS is potentially life-threatening. The mortality rate is estimated at near 10%. In other cases, recovery is usually total. Rash and hepatitis may persist for weeks; some cases persist for months.
(Dermatology Online. http://dermatology.cdlib.org/DOJvol8num1/reviews/drugrxn/ghislain.html)
There’s no hepatitis, but there’s a big time rash that doesn’t quit. To keep me “comfortable” I’m on Benadryl and hydrocortisone cream. But the first two nights they were only partially effective, so I was up all night squirming, trying not to scratch and exacerbate the problem.
My gout doc would also tell me to begin taking the Prednisone he’d already given me in case of a gout flare up. Ever the super sleuth, he listened to the problem and came up with a little regimen designed to get this over with, after which we will decide whether I really need gout meds anymore--that was always the plan.
Given that I just discovered that my blood pressure tends to be lower without the meds I've been taking for years than with them, I'm thrilled that he's trying to wean me off drugs instead of adding new ones.
After all, it was a blood pressure med that started this fuster cluck. Gout is often a side effect of triampterene, which is also one of the most effective meds for controlling high blood pressure in African Americans. Talk about a "lose/lose" situation...wow.
But...let's get into the good stuff. No, really, there's a gift beneath these welts.
Maybe that's what the scratching symbolizes--my physical body trying to get at the spiritual mother lode below the surface.
Those of you who read me often may remember that my daughter flew back into the nest recently. I now know why. I could not be so glib about all this if it were not for her, and the “sacred clown” puppy we brought home a few weeks ago.
The pup makes me laugh. The daughter makes me feel better when I cry. And handles my bidness when I can’t handle damned near anything.
God is great.
But I have to stand squarely in Her shadow side for a while, to figure out why my body, as my very worried friend Roger Ebert says, is at war with itself.
All my friends are worried. When I sent the description of the syndrome around to friends to explain my recent silence, calls started coming in from all over the place. A rock star friend from 'way back, now out on his latest "big stadium" tour, sent a volley of emails offering to hook me up with a homeopathic practitioner he swears by.
Love's the best medicine. And bolstered by it, I’ve been doing the “strokey chin” thing a lot when I wasn’t using all my will to keep from scratching. And here's what my still small voice says:
This means something.
And this is not a physical illness.
This is Spirit's way of throwing me into that abyss the way some parents throw their kids in a pool to force them to sink...or swim. It may be a really long time before I come back again to tell you what I’ve discovered. But I’ve got enough clues to get me started.
Wish me luck. And…if you’d send up a little light and love in your own chosen and special way, it would truly be appreciated. It’s gonna be dark down there.
But I always find my way back.
George...give us the instructions, brother: